Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 33, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Aug 31, 2023, 2:25 AM PDT for Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Sep 1, 2023, 10:00 AM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2023, 2:25 AM PDT (09:25 UTC)
- In effect from
- Sep 1, 2023, 10:00 AM PDT
- Expired
- Sep 1, 2023, 9:00 PM PDT
- In force
- 11 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4681 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WWUS75 KVEF 310925 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 225 AM PDT Thu Aug 31 2023 CAZ519>522-NVZ014-017-312200- /O.NEW.KVEF.WI.Y.0033.230901T1700Z-230902T0400Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 225 AM PDT Thu Aug 31 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY... * WHAT...South to southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In California, Eastern Sierra Slopes, Owens Valley, White Mountains of Inyo County and Death Valley National Park. In Nevada, Esmeralda and Central Nye County and Western Clark and Southern Nye County. * WHEN...From 10 AM to 9 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle on Highway 395. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
935 WWUS75 KVEF 312105 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 205 PM PDT Thu Aug 31 2023 CAZ519>522-NVZ014-017-011700- /O.CON.KVEF.WI.Y.0033.230901T1700Z-230902T0400Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 205 PM PDT Thu Aug 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY... * WHAT...South to southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In California, Eastern Sierra Slopes, Owens Valley, White Mountains of Inyo County and Death Valley National Park. In Nevada, Esmeralda and Central Nye County and Western Clark and Southern Nye County. * WHEN...From 10 AM to 9 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle on Highway 395. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
340 WWUS75 KVEF 011639 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 939 AM PDT Fri Sep 1 2023 CAZ519>522-NVZ014-017-020400- /O.CON.KVEF.WI.Y.0033.230901T1700Z-230902T0400Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 939 AM PDT Fri Sep 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...South to southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In California, Eastern Sierra Slopes, Owens Valley, White Mountains of Inyo County and Death Valley National Park. In Nevada, Esmeralda and Central Nye County and Western Clark and Southern Nye County. * WHEN...Until 9 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle on Highway 395. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
957 WWUS75 KVEF 020352 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 852 PM PDT Fri Sep 1 2023 CAZ519>522-NVZ014-017-020500- /O.EXP.KVEF.WI.Y.0033.000000T0000Z-230902T0400Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 852 PM PDT Fri Sep 1 2023 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... Gusty winds have largely subsided over the last few hours and are expected to remain relatively light through the remainder of the overnight hours. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Aug 31, 1:58 AM PDT, 27 minutes earlier.
Area forecast discussion, Aug 31, 1:58 AM PDT, 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 158 AM PDT Thu Aug 31 2023 .SYNOPSIS...A large low pressure system dropping down from the Pacific Northwest today and Friday will bring gusty south winds and a significant cooling trend. This system will also pull up deep moisture from Mexico over northwest Arizona, southern Nevada and far southeast California which will provide fuel for showers and thunderstorms through Sunday. Dry conditions will return by Labor Day with below normal temperatures continuing early next week. && .SHORT TERM...through Saturday. All the ingredients still coming together for an active lead in to the Labor Day Holiday weekend. Unseasonably deep trough is starting to take shape over western Canada this morning. Trough will continue to deepen and sag south over the Pac NW/California late today, then remaining nearly stationary through Saturday. Some moisture has already started to increase into the area. Isolated showers and thunderstorms expected mainly over northwest Arizona and the higher terrain of southern Nevada this afternoon. The overnight night hours may be interesting. The HRRR suggests new storms will be developing along an outflow boundary it moves through northwest Arizona and into southern Nevada late tonight. HRRR shows 70% probability of wind gusts in excess of 35 mph with even a 10%-20% contour of wind gusts greater than 58 mph. Outflow will probably bring some blowing dust our way and it may not be advisable to be out fishing on area lakes tonight either. Models indicate strongest moisture advection into the area will continue from tonight all the way through Saturday before starting to weaken Saturday night. That strong area of moisture advection is being directed mainly into southeast Nevada, northwest Arizona and far eastern California. As a moisture reference, precipitable water values will be 150%-250% of normal. Heavy rainfall/flash flooding will be the primary concern for southeast Nevada, northwest Arizona and the lower Colorado River Valley which will be lying under large scale ascent/shear from the trough with higher CAPE values especially tonight and Friday. After the airmass gets worked over tonight and Friday, CAPE values do not look as high on Saturday. WPC has expanded the Marginal and Slight Risk Excessive Rain Outlook areas on Friday and Saturday. This is reasonable given NBM PoPs and WPC QPF has increased and spread a tad further west. Will allow day shift to collaborate the Flash Flood Watch with our neighbors. A few hydrologic basins of concern will be the California Wash, Muddy River and Meadow Valley Wash in Clark and Lincoln Counties. Beaver Dam Wash and Short Creek in northern Mohave County. Also, can not forget about the Spring Mountains as any heavy rain will delay crews as they continue work on projects after Hilary. Other aspect with this deep trough will be the breezy to windy conditions today-Saturday. Strongest winds are forecast across Inyo, Esmeralda and central Nye Counties Friday. Went ahead an issued a wind advisory from 10 am - 9 pm Friday. Today will be the final day with temperatures at or above normal. Temperatures drop by about 10 degrees Friday, and another 3-7 degrees Saturday. .LONG TERM...Sunday through Next Week. The low pressure system responsible for our active pattern over the weekend will begin to transition Sunday morning, shifting eastward across the Great Basin. Eastern portions of the CWA will still be under the RER of this low and continue PoP and thunder chances, especially Sunday afternoon. However, with this eastward motion, a pretty stout clearing out of our moisture profile is expected. Previous forecast runs showed considerable uncertainty in how long this moisture could linger, with some solutions indicating PoPs lingering through Labor Day, however, the latest 12Z and now 18Z runs show the faster low translation becoming the prevailing thought, and thus...scouring out moisture across much of the region, including Northwest Arizona by Sunday night. This bodes well for a lesser impact holiday at this point with below average temperatures for much of next week. && .AVIATION...For Harry Reid...Complex forecast shaping up. Southwest winds will increase by noon, with gusts close to 30 kts later in the afternoon. Thunderstorms in the vicinity of the terminal could disrupt the winds late this afternoon as well. The bigger concern is overnight, when a strong push of southeast winds from distant thunderstorms could reach the terminal. Friday has potential to be a stormy day at and around the terminal. For the rest of southern Nevada, northwest Arizona and southeast California...For areas northwest of I-15, winds will be the main concern today. South to southwest winds will increase late this morning, with gusts around 40 kts possible in the afternoon. For areas near and southeast of I-15, winds will not be quite as strong, but thunderstorms will be a concern from this afternoon through the night. Storms will produce strong, erratic winds, locally heavy rain, and low ceilings with terrain obscuration. Stormy conditions will be more widespread and expand farther northwest on Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Pierce LONG TERM...Boucher AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:54 PM PDT | Flood Watch | VEF | San Bernardino | 59 hr |
| Aug 31, 4:06 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 24 min |
| Aug 31, 4:24 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 51 min |
| Aug 31, 4:29 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 46 min |
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.